Alert archive / Iowa / Tornado Warnings in 2020
Tornado Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 14, 2020, 6:52 PM CDT for Boone County, Story County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2020, 6:52 PM CDT (23:52 UTC)
- Expired
- Jul 14, 2020, 7:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 35 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
852
WFUS53 KDMX 142352
TORDMX
IAC015-169-150015-
/O.NEW.KDMX.TO.W.0015.200714T2352Z-200715T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
652 PM CDT Tue Jul 14 2020
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
West central Story County in central Iowa...
East central Boone County in central Iowa...
* Until 715 PM CDT.
* At 652 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Gilbert, or near Ames, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ames, Gilbert and Iowa State Center around 705 PM CDT.
Other locations impacted by this tornadic thunderstorm include Ames
Municipal Airport.
This includes Interstate 35 between mile markers 110 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4203 9378 4211 9376 4211 9354 4196 9357
TIME...MOT...LOC 2352Z 280DEG 14KT 4207 9370
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Hagenhoff2 follow-up statements
063
WWUS53 KDMX 150001
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
701 PM CDT Tue Jul 14 2020
IAC015-169-150015-
/O.CON.KDMX.TO.W.0015.000000T0000Z-200715T0015Z/
Story IA-Boone IA-
701 PM CDT Tue Jul 14 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WEST
CENTRAL STORY AND EAST CENTRAL BOONE COUNTIES...
At 701 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ames, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ames and Iowa State Center around 705 PM CDT.
Other locations impacted by this tornadic thunderstorm include Ames
Municipal Airport.
This includes Interstate 35 between mile markers 110 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4202 9375 4211 9372 4211 9354 4196 9357
TIME...MOT...LOC 0001Z 280DEG 14KT 4206 9365
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Hagenhoff660
WWUS53 KDMX 150014
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
714 PM CDT Tue Jul 14 2020
IAC015-169-150023-
/O.EXP.KDMX.TO.W.0015.000000T0000Z-200715T0015Z/
Story IA-Boone IA-
714 PM CDT Tue Jul 14 2020
...THE TORNADO WARNING FOR WEST CENTRAL STORY AND EAST CENTRAL BOONE
COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Iowa.
LAT...LON 4202 9375 4211 9372 4211 9354 4196 9357
TIME...MOT...LOC 0013Z 280DEG 14KT 4205 9359
$$
HagenhoffWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 14, 6:44 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 14, 6:44 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Tue Jul 14 2020 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Tuesday/ Issued at 221 PM CDT Tue Jul 14 2020 Main challenge through the current forecast period is thunderstorm/rain potential through the next 24 hours, followed by temperatures this weekend as heat and humidity combine to produce uncomfortable conditions. At 19z a longwave trough was seen on GOES water vapor imagery encompassing the northern two-thirds of the conus. An embedded mid-level shortwave and accompanying speed max will provide kinematic support for ascent as it overspreads a cold front slowly nudging through portions of western Iowa. The atmosphere ahead of the front has become quite humid and unstable, although some weak capping still exists and has likely been aided by a departing zone of differential negative vorticity advection aloft. Soundings show the cap completely eroding by late afternoon or early evening, giving way to scattered to widespread convective initiation 1) along the frontal axis and/or 2) weak moisture convergence zone from southwest into central Iowa. Hi-res models today have struggled to pin down a favored initiation time, but latest satellite/mesoanalysis trends seem to favor the later guidance which could push initiation to after 22z. Effective layer shear around 30 kts and ample instability will support a window for strong to severe storms. Latest SPC SSCRAM output signals an elevated threat for strong wind gusts and a lower potential for large hail and tornadoes. Favorable lower/upper jet dynamics support shower and thunderstorm activity overnight into Wednesday morning, mainly near and south of the slowly sagging cold front. It is looking likely that a sizable portion of the forecast area will see needed rainfall, and may be heavy at times given PWATS around 2" and deep warm cloud depths. HREF LPMM has a widespread 1-3" of rain across much of central into south central Iowa. A few hi- res solutions have consistently shown a precip max of 3-5+", so would not be surprised to see some higher reports by Wednesday morning. Dry antecedent conditions and low streamflows give us a high capacity for rainfall at the moment, but flash flood concerns may arise should the heaviest rainfall amounts occur in metro areas. Rainfall chances begin to recede Wednesday afternoon and conditions dry out by the evening into Wednesday night. Thursday looks quiet and dry with seasonable temps as a surface high pressure center tracks through the state. Warm air advection returns in earnest with the southerly winds on the backside of the departing high. A few storms are possible Friday night, although the focus may stay north of the area into MN. The hottest day of the period will be Saturday as 850mb temps push to near 24C. A southwesterly wind direction is climatologically favorable for temperatures exceeding guidance, so the forecast remains at the upper end of the guidance envelope with highs in the mid 90s. Humidity will also be elevated, but the extent may depend on how much rain is realized in the near term which could promote more crop evapotranspiration. Regardless, the temp/dewpoint combo may be enough to push peak heat indicies near or above advisory criteria of 105. Another shortwave trough dampens the hot ridge by later Sunday or Monday, with showers and thunderstorms and temperature relief possible along an attendant cold front slowly dropping into the state. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 640 PM CDT Tue Jul 14 2020 A couple of rounds of thunderstorms are expected to move across Iowa this evening and overnight. During the thunderstorms, CIGs should remain at MVFR. Visibility could drop down to less than 3 miles in some spots, but hard to pinpoint that for the TAFs. After the thunderstorms, stratiform rain showers will likely trail, leaving behind low stratus clouds. This will likely lead to IFR conditions Wednesday early in the afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Krull
Hazardous weather outlook, Jul 14, 4:45 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 445 PM CDT Tue Jul 14 2020 IAZ004>007-015-016-023-024-033-044-152145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt-Sac-Crawford- 445 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a slight risk of severe weather this evening into tonight, especially towards the center of the state. Damaging winds and hail are the main threats. Heavy rainfall is also a threat, which may lead to localized flooding and flash flooding should the heavy rainfall occur over a metro area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected central to southeast Wednesday. At this time there is a marginal risk for severe weather. Non-severe thunderstorms are possible north Friday morning. Hot weather conditions are expected this weekend. Heat index values may be in the 100 to 105 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Rainfall reports from this evening and tonight are appreciated. IAZ017-025>028-034>039-045>050-057>062-070>075-081>086-092>097- 152145- Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 445 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the area this evening. Please visit weather.gov/desmoines for details. Additionally, heavy rainfall is also a threat, which may lead to localized flooding and flash flooding should the heavy rainfall occur over a metro area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected central to southeast Wednesday. At this time there is a marginal risk for severe weather. Non-severe thunderstorms are possible north Friday morning. Hot weather conditions are expected this weekend. Heat index values may be in the 100 to 105 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Rainfall reports from this evening and tonight are appreciated.
In the hours before
Local storm report, Jul 14, 6:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 8 S STANHOPE 42.17N 93.81W
07/14/2020 E1.00 INCH BOONE IA TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF
BOONE.
&&Local storm report, Jul 14, 6:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 ESE ELLSWORTH 42.30N 93.53W
07/14/2020 E0.50 INCH HAMILTON IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story | 50 min |
| Jul 14, 6:33 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 24 min |
| Jul 14, 6:56 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 49 min |
Nearby
Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.